Format

Send to

Choose Destination
Ann Pharmacother. 2011 May;45(5):e25. doi: 10.1345/aph.1P578. Epub 2011 Apr 19.

Probable interaction between warfarin and rifaximin in a patient treated for small intestine bacterial overgrowth.

Author information

1
Skaggs School of Pharmacy and Pharmaceutical Sciences, University of California-San Diego, CA, USA. J3hoffma@ucsd.edu

Abstract

OBJECTIVE:

To report a case in which the anticoagulant effects of warfarin were attenuated during concomitant administration of rifaximin, possibly through induction of CYP3A4 following increased absorption of rifaximin in a patient with small intestine bacterial overgrowth (SIBO).

CASE SUMMARY:

A 49-year-old African American female had received effective anticoagulant therapy for 5 months with a target international normalized ratio (INR) of 2.0-3.5 on a warfarin regimen of 7.5 mg daily. Five days following initiation of rifaximin 400 mg 3 times daily to treat SIBO, her INR had fallen to 1.2 and remained suppressed throughout the duration of her rifaximin regimen despite incremental warfarin dosage increases (highest dose, 15 mg/day for 2 days, followed by 11.25 mg/day). Twelve days after completion of the rifaximin treatment course, the INR was supratherapeutic at 4.2, requiring titration to her baseline warfarin dosage to achieve an INR within the target range. Similar results were obtained following rechallenge with rifaximin.

DISCUSSION:

Rifaximin has been shown in vitro to induce the CYP3A4 enzyme for which the R-isomer of warfarin is a known substrate. The lack of in vivo CYP3A4 induction with rifaximin in other patient populations has repeatedly been attributed to its minimal oral bioavailability, while a recent study found that patients with SIBO had a clinically significant increase in intestinal permeability. In this patient population it is plausible that rifaximin bioavailability increases enough to induce CYP3A4, leading to clinically significant reductions in the bioavailability of CYP3A4 substrates, including R-warfarin. An objective causality assessment of this case revealed that a warfarin-rifaximin interaction was probable. No other drug dosages were altered during the timeframe in question, and the patient had an impeccable medication adherence history; we therefore ruled out these potential etiologies.

CONCLUSIONS:

To our knowledge, an interaction between warfarin and rifaximin has not been previously reported. While further research needs to be conducted to confirm these results, practitioners should be aware of this possibility because of the increasing use of rifaximin as a first-line choice in the treatment of SIBO.

PMID:
21505109
DOI:
10.1345/aph.1P578
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center